Alert archive / Maine / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Caribou, ME

September 7, 2008Washington County, Maine

NWS Caribou, ME issued this flash flood warning at Sep 7, 2008, 6:36 AM EDT for Washington County, Maine. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2008, 6:36 AM EDT (10:36 UTC)
Expired
Sep 7, 2008, 10:53 AM EDT
In force
4 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Washington County, ME

The radar

The Caribou radar (KCBW), 150 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:00 AM EDTFLASH FLOODEast Machias, MESCOTT HILL ROAD DAMAGED BY FLASH FLOODING.
Sep 7, 9:00 AM EDTFLASH FLOODMachias, MELAW ENFORCEMENT AND COUNTY EMA REPORT NUMEROUS SMALL STREAMS...BROOKS AND DRAINAGES OVERFLOWED THEIR BANKS PRODUCING FLASH FLOODING FROM THE WESTERNMOST TO EASTERNMOST COUNTY LINES. ROAD WASHOUTS AND DEBRIS FLOWS ONTO ROADWAYS ARE COMMON. SOME STANDING WATER R
Sep 7, 9:00 AM EDTFLASH FLOODWhiting, MEWATER OVER THE ROAD AT GARDNER LAKE ON U.S. ROUTE 1.
Sep 7, 9:00 AM EDTFLASH FLOODWhitneyville, MEROUTE 192 AT GREAT BROOK REPORTS OF 2 FEET OF WATER FLOWING OVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 144 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 10.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2008-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2008-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 071036
FFWCAR
MEC029-071630-
/O.NEW.KCAR.FF.W.0012.080907T1036Z-080907T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
636 AM EDT SUN SEP 7 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITIES OF...MACHIAS...LUBEC...EASTPORT           
  CHERRYFIELD...CALAIS...

* UNTIL 1230 PM EDT...

* AT 631 AM EDT...VERY HEAVY RAIN AND EXCESSIVE RUNOFF FROM THE      
  REMNANTS OF HURRICANE HANNA WAS CAUSING FLASH FLOODING OVER THE 
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  JONESBORO...MACHIAS...CUTTLER...EASTPORT AND CALAIS.

RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE COMMON ACROSS THE AREA...AND 
AN ADDITIONAL 1 TO 2 ARE POSSIBLE BEFORE NOON.

TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL
1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU MAINE.

LAT...LON 4458 6727 4466 6735 4461 6736 4455 6753
      4448 6750 4444 6756 4453 6767 4448 6773
      4449 6782 4442 6783 4439 6793 4494 6809
      4516 6736 4514 6734 4520 6725 4517 6717
      4491 6696 4481 6694

$$

MAT
3 follow-up statements
000 
WGUS71 KCAR 071143
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
743 AM EDT SUN SEP 7 2008

MEC029-071630-
/O.CON.KCAR.FF.W.0012.000000T0000Z-080907T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
743 AM EDT SUN SEP 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
SOUTHERN WASHINGTON COUNTY...

AT 730 AM EDT...VERY HEAVY RAIN AND EXCESSIVE RUNOFF FROM THE        
REMNANTS OF HURRICANE HANNA CONTINUED. THESE CONDITIONS WERE CAUSING 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JONESBORO 
MACHIAS...CUTLER...EASTPORT AND CALAIS

LAW ENFORCEMENT REPORTS NUMEROUS FLOODED ROADS ACROSS THE REGION. OF 
GREATEST CONCERN ARE THE U.S. ROUTE 1 AND STATE ROUTE 9 CORRIDORS.

SPECIFIC FLOOD AREAS INCLUDE THE CENTER OF MACHIAS AT COURT 
STREET...LOW AREAS BETWEEN JONESBORO AND WHITING...NEAR ROUTE 270 AT 
THE EAST SIDE ROAD IN ADDISON...THE CUTLER ROAD...AT PERRY NEAR THE 
GULF OF MAINE...AND NUMEROUS TOWN ROADS IN EASTPORT.

LAT...LON 4458 6727 4466 6735 4461 6736 4455 6753
      4448 6750 4444 6756 4453 6767 4448 6773
      4449 6782 4442 6783 4439 6793 4494 6809
      4516 6736 4514 6734 4520 6725 4517 6717
      4491 6696 4481 6694

$$

MAT
000 
WGUS71 KCAR 071320
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
920 AM EDT SUN SEP 7 2008

MEC029-071630-
/O.CON.KCAR.FF.W.0012.000000T0000Z-080907T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
920 AM EDT SUN SEP 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
SOUTHERN WASHINGTON COUNTY...

AT 859 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DAMAGE FROM 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
STEUBEN...JONESBORO...MACHIAS...WHITING...PEMBROKE...MEDDYBEMPS
LUBEC...EASTPORT AND CALAIS

EXCESSIVE RUNOFF FROM THE REMNANTS OF HURRICANE HANNA HAS CAUSED 
FLASH FLOODING ACROSS THE REGION. SEVERAL SMALL BROOKS AND STREAMS 
OVERWHELMED STORM WATER SYSTEMS...CAUSING NUMEROUS ROAD WASHOUTS 
ALONG THE U.S. ROUTE 1 CORRIDOR FROM STEUBEN TO PERRY. THE REGION 
CLOSEST TO THE COAST HAS RECEIVED THE MOST DAMAGE.

AT THIS HOUR...THE HEAVY RAINS HAVE BEGUN TO MOVE EAST OF THE AREA. 
EVEN SO...RUNOFF FROM THESE RAINS CONTINUE TO CAUSE FLOODING OF BOTH 
URBAN STREETS AND RURAL ROADS. LAW ENFORCEMENT IS ATTEMPTING TO 
DIVERT TRAFFIC AROUND THESE FLOODED AREAS...BUT MOTORISTS ARE URGED 
TO STAY HOME UNTIL CONDITIONS IMPROVE.

STORM TOTAL PRECIPITATION AMOUNTS INCLUDE:

JONESBORO             5.74
COLUMBIA FALLS        5.60
EAST MACHIAS          5.60
HARRINGTON            5.50
EASTPORT              5.26
CUTLER RAINWISE       4.65
ROBBINSTON            4.12
CHERRYFIELD           4.00
JONESPORT RAINWISE    3.39
MOOSEHORN N.W.R.      3.26
WESLEY                3.10

LAT...LON 4458 6727 4466 6735 4461 6736 4455 6753
      4448 6750 4444 6756 4453 6767 4448 6773
      4449 6782 4442 6783 4439 6793 4494 6809
      4516 6736 4514 6734 4520 6725 4517 6717
      4491 6696 4481 6694

$$

MAT
000 
WGUS71 KCAR 071453
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1053 AM EDT SUN SEP 7 2008

MEC029-071503-
/O.CAN.KCAR.FF.W.0012.000000T0000Z-080907T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
1053 AM EDT SUN SEP 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN WASHINGTON
COUNTY...

EVEN THOUGH THE HEAVY RAIN HAS ENDED AND NO ADDITIONAL FLASH 
FLOODING IS EXPECTED...NUMEROUS ROAD WASHOUTS AND FAST FLOWING 
WATERWAYS STILL REPRESENT HAZARDOUS CONDITIONS ACROSS THE AREA. 
THEREFORE...AN AREAL FLOOD WARNING HAS BEEN ISSUED.

LAT...LON 4458 6727 4466 6735 4461 6736 4455 6753
      4448 6750 4444 6756 4453 6767 4448 6773
      4449 6782 4442 6783 4439 6793 4494 6809
      4516 6736 4514 6734 4520 6725 4517 6717
      4491 6696 4481 6694

$$

MAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:29 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 7, 3:29 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
329 AM EDT SUN SEP 7 2008

.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM HANNA WILL TRACK ACROSS THE GULF OF
MAINE THIS MORNING AND THEN MOVE INTO THE GULF OF ST LAWRENCE BY
THIS AFTERNOON. WEAK HIGH PRESSURE WILL BUILD INTO THE REGION
THIS AFTERNOON AND CREST THE STATE ON MONDAY. A COLD FRONT WILL
APPROACH FROM THE WEST TUESDAY AND CROSS THE STATE TUESDAY
EVENING.
&&

.NEAR TERM /THROUGH TONIGHT/...
REMNANTS OF HANNA RIGHT ON SCHEDULE CURRENTLY MOVING THROUGH
SOUTHERN NEW ENGLAND. THE LOW WILL TRACK INTO THE GULF OF MAINE
MOVING JUST SOUTH OF MDI BY MID MORNING AND THEN MOVE THROUGH THE
GULF OF FUNDY INTO THE GULF OF ST LAWRENCE BY THIS AFTERNOON. BACK
EDGE OF RAIN ALREADY MOVING THROUGH NH AND CENTRAL MA AND EXPECT
MOST OF THE RAIN TO BE EAST OF OUR AREA BY MIDDAY WITH IMPROVING
CONDITIONS. RAINFALL AMOUNTS OVER DOWNEAST BETWEEN 3 AND 5 INCHES
WITH LESSER AMOUNTS AS YOU MOVE NORTH STILL LOOKS REASONABLE.
BREEZY EASTERLY WINDS ALONG THE COAST IN ADVANCE OF THE LOW MAY
GUSTS UP TO 40 MPH JUST BELOW ADVISORY CRITERIA SO FOR NOW WILL
NOT ISSUE WIND ADVISORY BUT THIS WILL HAVE TO BE CLOSELY MONITOR
THIS MORNING.

HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT WITH CLEARING
SKIES AND LOWER HUMIDITY.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
REMNANTS OF HANNA WELL ENE OF THE FA TO START THE SHORT TERM W/ A WEAK
SHORT WAVE RDG PROGGED TO BUILD OVR THE FA ON MON AND REMAIN INTO
ERLY TUE. LOW PRES OVR THE GRT LAKES ERLY TUE XPCTD TO INTENSIFY
AND LIFT NEWRD TO A POSN JUST NW OF THE MOUTH OF THE ST LAWRENCE
BY LATE TUE. THIS SYSTEM FCST TO BRING A RATHER STRONG COLD FRONT
ACROSS THE REGION LATE TUE.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
CANADIAN HGH PRES W/ MUCH COOLER AND DRIER AIR WILL OVRSPRD THE
AREA TUE NGT BEHIND THE COLD FRONT AND REMAIN THRU THU. A WEAKER
FRONTAL SYSTEM XPCTD TO APPROACH THE REGION LATER IN THE WEEK...
POPULATED THE LONG TERM GRIDS W/ GMOS AND ADJUSTED SKY/POPS TO
BETTER FIT XPCTD CONDITIONS...
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
A COMBINATION OF IFR AND MVFR CONDITIONS DUE TO RAIN WILL IMPROVE
THIS AFTERNOON TO VFR AS LOW PRESSURE MOVES EAST OF THE REGION AND
HIGH PRESSURE BUILDS IN FROM THE WEST. VFR CONDITIONS WILL
CONTINUE TONIGHT.

VFR CONDITIONS XPCTD MON INTO TUE W/ MVFR TO IFR CONDS W/ THE COLD
FRONT MON AFTN INTO MON EVE. VFR CONDITIONS XPCTD TO RETURN TUE
NGT AS COOLER AND DRIER AIR OVRSPRDS THE REGION ON BRISK NW WINDS
W/ COOL AND DRY CANADIAN HGH PRES YIELDING VFR CONDS THRU THU.
&&

.MARINE...
NEAR TERM: GALE FORCE WINDS STILL LOOKS GOOD IN ADVANCE OF THE LOW
PRESSURE AS IT MOVES THROUGH THE GULF OF MAINE THIS MORNING. AS
LOW MOVES EAST OF THE WATERS THIS AFTERNOON, WINDS WILL SHIFT TO
THE NORTHWEST AND DECREASE. USED THE TCM WIND TOOL THIS MORNING
AND THE GFS FOR THIS AFTERNOON INTO TONIGHT FOR WINDS. USED THE
WNAWAVE FOR SEAS.

SHORT TERM: SEAS WILL BE ON THE DCRS AT THE START OF THE SHORT
TERM PERIOD BUT SHOULD FALL BLO SCA MON AM. SCA CONDS XPCTD TO
RETURN BY TUE AFTN W/ BRISK SRLY WNDS AHEAD OF THE STRONG
APPROACHING COLD FRONT...
&&

.HYDROLOGY...
RAINFALL AMOUNTS BETWEEN 3 AND 5 INCHES STILL LOOKS REASONABLE
ACROSS DOWNEAST THIS MORNING WITH MOST LOCATIONS ALREADY RECEIVING
1 TO 2 INCHES. FLASH FLOOD GUIDANCE IS HIGH...BUT TORRENTIAL
DOWNPOURS IN A SHORT PERIOD OF TIME WILL STILL CAUSE CONCERN FOR
POSSIBLE FLASH FLOODING.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MEZ011-015>017-
     029>032.
MARINE...GALE WARNING UNTIL NOON EDT TODAY FOR ANZ050>052.

&&

NEAR TERM...FOSTER
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...FOSTER
MARINE...FOSTER/KHW
HYDROLOGY...
Hazardous weather outlook, Sep 7, 3:58 AM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
358 AM EDT SUN SEP 7 2008

MEZ001>006-010-080800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
358 AM EDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015>017-029>032-080800-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
358 AM EDT SUN SEP 7 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-909-5970.

ANZ050>052-080800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
358 AM EDT SUN SEP 7 2008

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOSTER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:45 AM EDTFlash Flood WarningCARHancock4 hr
Sep 7, 10:52 AM EDTAreal Flood WarningCARWashington3 hr
Sep 7, 12:00 PM EDTSmall Craft AdvisoryCAR3 hr
Sep 7, 3:16 PM EDTSmall Craft Advisory for Hazardous SeasCAR19 hr

Nearby

Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.